Tag Archives: side effects

I Had my Second Covid Jab, Here’s What Happened

I went back to the same building where I had my first Covid vaccination injection nine weeks earlier. I don’t know why I wasn’t given a full twelve week wait between jabs (which I would have preferred). They took my details first, checking I was who I said I was and that I was on their system, and then went through to another room where there was a nurse ready. I sat down in a chair and after answering a few more questions she prepared the needle with the solution, drawing it up from a tiny bottle. I let my left arm hand down the side of my body and relaxed. The nurse lifted the sleeve of my t-shirt, said, “sharp scratch…” and gently plunged the needle into my deltoid muscle. I felt barely any pain, and it was only in there for about 1 – 2 seconds, before she pulled it out and pressed a ball of cotton wool on the spot. She disposed of the needle in a special yellow sharps bin and taped the cotton wool to my arm. I then went outside and sat in the corridor for twenty minutes to make sure I didn’t have a rare allergic reaction, which I didn’t, after which I drove home. Easy!

All the rest of the day I felt fine. But late that evening I realised my entire body ached. All the joints in my legs had become painful and my thighs and shins ached. My left arm felt sore and I had a slight headache. I took paracetamol and went to bed, but I couldn’t sleep. I kept dozing off then waking up 45 minutes later. At one point I woke up absolutely freezing cold. I was so cold I was shivering and even my thick winter duvet and thick, heavy throw on top couldn’t warm me up. Luckily I then had a menopausal hot flush so I was boiling hot and sweating profusely. At some point I managed to get a few hours sleep. The next day I took three doses of paracetamol and one dose of ibuprofen for a continuous headache and the body aches, but by the evening it had all calmed down and the pain was gone. I slept well that night and woke the next day back to normal, with perhaps only a tender arm.

So the first dose of the Pfizer BioNtech vaccine gave me no adverse side effects at all, barely a sore arm, but with this second dose I was unwell, although it didn’t last more than about 36 hours.

All in all I feel grateful to have had the vaccine and pleased I didn’t suffer any serious side effects. I look forward to a few months of confidence being completely protected from serious illness and hospitalisation from Covid before I guess we’ll all need to get our update vaccines to protect against the mutations that everyone will have brought back to the UK from their summer holidays abroad.

Utrogestan

Utrogestan is a medication women take when they use HRT. I have just started taking it five days ago because my mirena coil has gone a year-and-a-half past its sell-by date and I’m on estradiol HRT. I’ve decided to reduce my HRT with the goal of stopping it completely. But I have to wean off it gradually, over 2-4 months. If you stop suddenly and go cold turkey you could get an overnight menopause with severe symptoms.

My HRT consists of taking oestrogen gel and a progesterone tablet. You have to have the progesterone tablet if you take oestrogen because if you don’t, the lining of your womb can be damaged. Utrogestan is a body identical manufactured hormone so it’s pretty good, but there is a major side effect. About twenty minutes after taking it, you feel extremely sedated, like you’ve been drugged. It’s hard to get up and walk. You feel dizzy and your eyes want to close. Your body wants to fall to the floor and sleep. This is very strong for about 15 minutes but then slowly wears off over the next hour.

At the moment I’m undecided whether I can cope with this every evening for 2 months. I’m desperate to come of my HRT but I have to take it slowly, which means using the utrogestan for a while. It’s a daunting prospect. But perhaps this effect will lessen over time. I’ll let you know. If I forget, remind me! ***

But the main point of this post was to let other women know that the dizzy, soporific, druggy effect they feel after taking progesterone is normal, and caused by the fact that you have to take a high dose in order for it to make its way through your system to your womb before it’s all digested. There are other methods for getting progesterone into your system so if you don’t feel a reduction in the sedation you could speak to your doctor about this.

*** UPDATE Yes, the effect not only lessons over time it doesn’t happen at all. I only experienced the sedative effect about 2 or 3 times and then never again.

*** ANOTHER UPDATE From time to time, I still get the effect of suddenly being very drunk/drugged/sleepy for 20 minutes. I’m wondering whether, to prevent this, the utrogestan pill must be taken at the same time as applying the estradiol.